Chemo-Related Excessive Tearing and Blocked Tear Duct Surgery Complications
The product liability lawyers at Hotze Runkle PLLC are leading the way when it comes to fighting for the rights of cancer patients and survivors who have been hurt by chemotherapy drug manufacturers. Several chemotherapy drugs used during treatment – including Taxotere – have been shown to cause permanent closure of a patient’s tear ducts as well as excessive tearing. These issues, in turn, lead to other eye-related complications that can cause substantial amounts of damage and pain.
But you don’t have to accept the illegal behavior of these pharmaceutical companies. Find comfort in knowing that there is a team of dedicated lawyers ready to protect your rights. You don’t have to go up against these pharmaceutical giants alone; the attorneys at Hotze Runkle PLLC have the experience, skill, and determination to help you piece your life back together.
If you believe you have been the victim of chemo-related tearing and permanently shut tear ducts, then please consider the following information.
Chemotherapy Drugs and Your Eyes
There are a number of drugs used to treat cancer which can affect a patient’s eyes and eyesight. While the effects are generally temporary, in some cases these effects can lead to long-term health issues.
These effects are most likely to occur with chemotherapy drugs and can include:
- Blurred or dulled vision
- Clouding of the lens of the eye
- Loss of areas of vision
- Sensitivity to light
- Eye infections
- Dry eyes
- Swollen eyelids
- Excessive tearing
At Hotze Runkle PLLC, we have been closely monitoring chemotherapy drugs linked to excessive tearing and have noted a few including:
- Taxotere (docetaxel)
- Xeloda (capecitabine)
- Adriamycin (doxorubicin)
Excessive tearing – known medically as epiphora – can occur when there is a blockage in the drainage system of the eye due to the swelling of nearby tissues.
About Epiphora (Excessive Tearing)
Epiphora can affect patients in two primary ways: either by an overproduction of tears and mucus or by preventing the proper draining of tears through the lacrimal apparatus, which is the system of ducts and sacs that create the tears and then moves them out through the nasal cavity.
The obstruction of these ducts can occur as the result of an infection, inflammatory disorder, physical trauma, or surgery. In some cases, bacteria can also cause infection and blockage of these ducts.
When the tear ducts are blocked, tears begin to build up in the tear sac and can increase the risk of infection that can lead to inflammation next to the eye. Depending on the case, blocked tear ducts can also cause scarring.
Treatment for excessive tearing depends on the severity of the problem as well as the cause. One of the most commonly recommended treatments is a surgical procedure known as dacryocystorhinostomy (DCR).
About Dacryocystorhinostomy (DCR) & Potential Complications
DCR is a procedure used to treat blockage in the tear ducts. The surgery can be performed under general or local anesthesia depending on the patient’s or surgeon’s choice. The goal of the operation is to create a small incision in the blocked tear duct in order to allow tears to drain directly into the nasal cavity. To keep the incision open, the surgeon may use stents or tubes known as Lester Jones tubes.
As with any procedure, there are a number of complications and risks that patients should be aware of including:
- Swelling and bruising
- Excessive bleeding
- Scarring or fused tissue within the nose
- Bleeding within the orbital cavity
- Dry eye
- Persistent pain at the surgical site
- Facial scarring
- Injury to an eye muscle which can result in vision problems or loss
- If stents or Jones tubes are used, prolapse of the stent can occur
In cases where stents are used, soft tissue infections can occur as well as migration of the Jones tube which can require additional surgeries. Complications can be affected by the patient’s health, age, the type of DCR being performed, and the reason for it.
Duct-related surgery is not always ideal for patients, and thus victims dealing with excessive tearing caused by chemotherapy medications like Taxotere can end up dealing with additional complications that the drug manufacturers did not warn them about.